Back to Ask the Diabetes Team Ask the Diabetes Team

From Bowie, Maryland, USA:

My 13 year old daughter was diagnosed with necrobiosis lipoidica diabeticorum about four months ago. She tested negative for diabetes on a fasting blood test. She is taking Trental, but there has not been any improvement. The dermatologist is giving me conflicting answers with what I find on the "net." Is this condition chronic and not curable? Is there any hope at all? Are there any other medications out there for children/teens? I am concerned with the use of blood thinners. I am still confused as to how my daughter contracted this. She is being treated for absence seizures and mood disorder (Topomax). Could her medications have any effect on this condition?


Necrobiosis lipoidica diabeticorum (NLD) is indeed chronic, but it can be successfully treated. Although, as you will have learned from searching through PubMed, no one approach is sovereign. Trental (pentoxifylline) is usually the first drug to use. Other approaches, such as injecting steroids or heparin around the edges of the lesion, have been tried without resounding success. About half the cases have type 1A (autoimmune) diabetes, and there are other suggestions that the underlying pathology may indeed be related to a disorder of the immune system. About 15 years ago, a British group claimed some success with nicotinamide in large doses and for several months. Any hospital librarian should be able to get you a copy of the paper at modest cost to show your daughter's dermatologist. It is Handfield-Jones, JS. British.J.Dermatology 116:277,1987.

Nowadays, NLD has become much less common with better control in teenagers with diabetes, but, in the days when this was not so, we had several instances where this approach worked. Cyclosporine A is another immunomodulatory drug that seems to be of use (Smith.K. Dermatol Online Mar 3(1)2,1997, but is potentially nephrotoxic. Other non-specific approaches have been the use of Ultraviolet light (Patel.HK. British.J.Dermatology 143;668, 2000), and, of course, plastic surgery and skin grafting, after all of which there is a likelihood of recurrence.

I don't think likely that the NLD was a reaction to Topomax. I think it is possible though that she is genetically susceptible to an autoimmune disorder, and it might be worth talking to her doctor about getting an antibody test for diabetes just to see if she might be vulnerable to develop this in the future.


Original posting 17 Jan 2001
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.